You are currently visiting our U.S.-based site.
MENU
Sign Up for Newsletters

Answer Exchange

  • Q:

    My horse has recently stopped eating his grain and only picks at his hay. Neither the grain nor the hay is new to him. He eats his pasture normally, grazing with relish. He is working through a hoof abscess now, and my vet and I are treating that, expecting it to come to a head soon. From a previous injury, my vet and I concluded then he may have a low tolerance to pain. Can pain affect appetite?

  • A:

    Lack of appetite and pain are often linked, but the extent of the association seems to depend on the individual horse. Certainly, no interest in feed is a hallmark of colic and other gastrointestinal pain, so it seems logical to assume that, in some horses, any pain might diminish appetite.

    I am glad you’re working closely with your veterinarian. If his appetite for grain and hay doesn’t return following resolution of the hoof abscess, there may be something else at play, and your veterinarian is the right person to evaluate him thoroughly.

    In the meantime, I am sure you’re worried about nourishing him adequately. If pasture is the only feedstuff he will consume readily, it’s probably best to allow him to graze as much as necessary to maintain weight. If he is a metabolically normal horse, as most are, this should not be a problem for him. So long as the pasture is good-quality, he should not lose condition.

    One last thought: while you mention that his grain and hay are not new to him, have you added any supplements to his feed? Horses have an incredible ability to recognize foreign substances in feeds, and some are quick to refuse anything new. This, of course, would not account for the snubbing of  hay, but it is worth a mention. If you added something to his feed—perhaps a powdered medication to help treat the abscess—you should thoroughly wash the feed tub to remove any medicinal residue and reintroduce untainted feed. Might help, won’t hurt!

Submit a Question  Answer Exchange RSS Feed